Every day nearly 200 people die from an overdose of drugs or from alcohol poisoning, with opioids responsible for the majority. Recognizing the signs and knowing how to respond to medical emergencies, including carrying and administering naloxone in cases of opioid overdose, can save lives says the American Society of Anesthesiologists (ASA).
The tragic increase in overdose deaths is an alarming and devastating issue that touches so many of us. If you can identify an overdose or alcohol poisoning, you are more likely to react quickly making the difference between life and death for a family member, friend or stranger."
Mary Dale Peterson, M.D., MSHCA, FACHE, FASA, ASA President
Physician anesthesiologists have a critical role in fighting against overdoses, starting with managing patients' pain after surgery or chronic pain in responsible ways. During Physician Anesthesiologists Week, Jan. 26-Feb.1, ASA is joining forces with U.S. Surgeon General, VADM, Jerome Adams, M.D., M.P.H., to empower everyone to recognize the following signs of an overdose or alcohol poisoning:
- Shallow, slow or irregular breathing (less than eight breaths a minute or a gap of more than 10 seconds between breaths)
- Extreme sleepiness or unconsciousness (e.g. "passed out")
- Inability to talk
- Blue or gray skin color, with dark lips and fingernails
- Snoring or gurgling sounds
- Low body temperature
Any one of these signs should prompt a call to 911 for emergency medical care. Never leave an unconscious person alone, as they may be at risk of dying, including by choking on his or her own vomit. If an opioid overdose is suspected, naloxone should be administered immediately, if available. Naloxone is administered by injection or nasal spray and access to it is expanding on a state-by-state basis. It can be prescribed by a physician and often is carried by police officers and emergency medical responders. Additionally, it's increasingly available over the counter at some pharmacies. ASA offers an opioid overdose resuscitation guide that provides more guidance on symptoms of an overdose and how to help.
"To stem the tide of the opioid overdose epidemic, we need everyone to consider themselves a first responder. We need to encourage everyone in our communities to carry naloxone and know how to use it," said U.S. Surgeon General, VADM, Jerome M. Adams, M.D., M.P.H., a physician anesthesiologist who issued a Surgeon's General's advisory in 2018 calling for increased awareness and use of the medication. "When on hand, naloxone may mean the difference between life and death, and can be a first step to getting someone onto the pathway of recovery."
The Surgeon General's advisory notes that in most states, people who are or know someone at risk for opioid overdose can go to a pharmacy or community-based program to get trained on naloxone administration and receive naloxone without a prescription.
Opioids had become the go-to pain reliever for everything from backaches and injuries to post-surgical and chronic pain. In 2017, more than 190 million prescriptions were written for opioids. While they can be effective for short-term pain, chronic use can lead to abuse. Every day 130 people die from opioid overdoses, according to the Centers for Disease Control and Prevention.
"ASA strongly agrees with the Surgeon General and supports policies that promote access to naloxone and safe and effective pain management care," said Dr. Peterson. "All of our members have a significant interest in reducing misuse, abuse and diversion of opioids that have led to unintended deaths."
Physician anesthesiologists are pain medicine experts who help patients manage pain safely before, during and after surgery. That includes managing chronic pain, which is regarded as pain that lasts longer than 90 days. They also conduct scientific research in all areas of the specialty and are at the forefront of developing and using opioid alternatives for pain management, including a combination of medications and other interventional techniques and approaches, such as nerve blocks, meditation, massage and biofeedback.